Children’s Advil Recall Highlights Labeling and Overdose Risks

A recent recall of Children’s Advil highlights labeling and overdose risks that many doctors and parents may overlook.  As parents, we often take the advice of our pediatricians, or follow labeling directions without a second thought.  Unfortunately, sometimes manufacturers make mistakes with labeling or dosing information, and pediatricians may also make poor recommendations about medication use.

When such medication errors occur, your child may be at risk for overdosing, which can be devastating, even with commonly used over-the-counter (OTC) medications.  Read on to learn more about the Advil recall, as well as what you need to know about labeling and overdose risks.

Children’s Advil Recall Information

The last week of August 2018, Pfizer Consumer Healthcare announced a voluntary recall of their Children’s Advil Suspension Bubble Gum flavor medication.  According to the recall, the dosage cup included in the affected lot were marked in teaspoons, while the label instructed dosing to be measured in millimeters.  This labeling and dosing error could make it easy for accidental overdose to occur.

The affected Advil was sold in stores across the United States and has a lot number of R51129.  The expiration date on the 4 fl.  oz.  bottles is 11/20.  Parents who have purchased the defective product are urged to return it to the place of purchase for a full refund.  Parents with questions about the product or health risks are asked to contact Pfizer Consumer Healthcare directly.

OTC Medication Overdose Risks

Recalls like this one highlight a larger problem that is often overlooked, and that is overdose risk among infants and children.  As parents, we do our best to follow directions and make sure our kids are taken care of.  But when labeling fails or improper advice is given, our best efforts may not counteract all the possible adverse outcomes.

OTC medication has overdose risks for children, with symptoms ranging from irritating to potentially life-threatening.  In 2017, the journal Pediatrics released a study highlighting the potential dangers of OTC medicines, including cold and cough medicines containing drugs like Tylenol (acetaminophen) and Advil (ibuprofen).

Between 2009 and 2014, 3,251 children under 12 years old had reportedly suffered from cough and cold medicine related side effects.  Twenty children, mostly under two years old, reportedly died from ingesting the OTC medicines.  In two-thirds of these cases, the ingestion was the result of an unsupervised child consuming the medicine without safe dosing supervision.  The Centers for Disease Control and Prevention (CDC) noted that the majority of adverse events and emergency room visits related to OTC medications are preventable.

The most common side effects associated with OTC medication overdoses in children include:

  • Children’s Advil: Common symptoms associated with ibuprofen overdose include:
    • Nausea
    • Vomiting
    • Headache
    • Dizziness
    • Blurred Vision
    • Drowsiness
  • Children’s Tylenol: Common symptoms associated with acetaminophen overdose in children include:
    • Nausea
    • Vomiting
    • Lethargy
    • Abdominal pain
    • Liver problems
  • Children’s Cough and Cold Medicine: These medicines contain ingredients like dextromethorphan (cough) or diphenhydramine (antihistamine like Benedryl). Overdosing on these drugs can cause the following symptoms:
    • Rapid or slow heart rate
    • Vomiting
    • Sweating
    • Abdominal pain
    • Lethargy
    • Labored breathing
    • Unresponsiveness

If your child has taken any of these medications and is exhibiting signs of overdose or an adverse reaction, it is important to contact your pediatrician immediately, or go to the emergency room.  Most overdoses or reactions can be treated if addressed in a timely manner.  It is important to get treatment quickly to avoid complications.

How to Keep Children Safe from OTC Medications

The CDC recommends the following safety tips for keeping medications out of reach, and ensuring that your entire family understands what medications are for, and how to properly use them:

  • Keep medications out of reach and out of sight. That includes OTC medications, prescriptions, cough drops, and even vitamins.
  • Be precise when administering medication. Read all labels carefully and use an appropriate dosing device.  A standard kitchen spoon is not adequate for proper dosing.
  • Keep medications secure at all times. When you are done using any medication, make sure the cap is locked.  Don’t underestimate your child’s ability to navigate “child proof” caps, so always keep them out of reach.
  • Talk to your children about medication safety. Explain to your children that medications are not candy (even though many taste good to appeal to little taste buds).  Help them understand that medicine is good when you need it, but that it is important to follow instructions and be safe, and always have a grown up give you medication.
  • Remind family members to keep medications safe. If you have family visiting or staying overnight, talk to them about any medications they may bring into your home, and ask them to keep them locked up and out of sight.
  • Any time you have questions about a medication, appropriateness for your child, or dosing information, contact your healthcare provider before administering the medication.
  • Keep emergency phone numbers handy in case your child gets into medication or ingests too much. Your local poison control center, pediatrician, or nurses hotline can be helpful.

Overall, OTC medicines designed for infants and children are safe when properly prescribed, dosed, and administered.  Unfortunately, medication errors do occur, and children can be seriously harmed by ingesting too much medication or an inappropriate medication.

If your child has been harmed due to a medication error, defective product, or improper dosing or administration by a healthcare provider, contact Brown & Brothers today to learn more about your legal rights as a parent, patient, and consumer.  Fill out our online form to learn more about overdose risks and your options for justice.